Cymbalta Question

Discussion in 'The Watercooler' started by flutterby, Jan 4, 2012.

  1. flutterby

    flutterby Fly away!

    I recently switched from Lexapro to Cymbalta, because Lexapro wasn't cutting it anymore for my depression - which was getting out of control - and because Cymbalta is FDA approved for fibromyalgia and neuropathic pain. I've been on it for about 4 weeks. Every night around 8:30pm, I get really cold. I'm talking chills and goosebumps cold. No fever, I've checked. I'll wear flannel jammies, socks, and cover with a fleece blanket from neck to toes and still have goosebumps. It lasts anywhere from 2 to 4 hours. I am not 100% certain because my memory is not at all reliable, but I am pretty sure it started with the Cymbalta. Anyone else have this experience? If so, does it eventually go away? I don't see my GP again until the 9th.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    What's the timing of your medication cycle?
    For example - if you usually head for bed at 10, and take the medication just before bed, then it could be the effects of the medication wearing off...
     
  3. flutterby

    flutterby Fly away!

    I don't have a set schedule - my sleep patterns are all over the place thanks to fibro and chronic fatigue syndrome. I take them with my "morning" medications, but by "morning" medications I just mean the medications I take when I get up. I could take them at 9am or at 3pm. Today, for example, I took them at 11:30am. Yesterday it was around 3:30pm.
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Aaarrrggghhh!
    Flutter - you're just asking for trouble that way!

    MOST medications are either fairly dependent on timing, or VERY VERY dependent on very accurate timing...
    For example, plain old BCPs should be taken at the "same time, plus or minus 1.5 hours"... so, within a 3-hour time window.
    Some of the medications expect far more stringent than that.

    What you are likely seeing is either...
    1) the result of practically double-dosing... if you take at 3 pm today and 10 am tomorrow... that's a fair overlap.
    or
    2) the result of significant gaps... if you take at 10 am today and not until 3 pm tomorrow... that's a 7 hour gap.

    medications should by default always be taken at the same time every single day.

    Our house is on a breakfast-and-supper medications programme... breakfast is at 6:45, 5 days a week... and at latest, 7:45. Supper is 5:30... maybe 5:00, no later than 6. Even if we're cruising down the highway making mega miles and just "munching" as we go, we have "supper" (something to eat and drink and medications) at supper time.

    The only medications that don't work that way are the ones that are taken "as needed"... K2 has prescription pain-killers... for those rare occasions when nothing else touches the pain. Start at whatever point in time... but from there, its minimum 4 hours between doses.
     
  5. flutterby

    flutterby Fly away!

    Well, unless someone can get them down me while I'm asleep, there's not much I can do about it. Depending on my level of fatigue, I will sometimes sleep 8-10 hours, and other times sleep 12-18 hours. Straight. And there's no waking up and being coherent in there. I've taken all of my medications this way for at least 4 years and this hasn't been an issue. And it doesn't matter what time I take them, it always starts around 8:30pm.
     
  6. InsaneCdn

    InsaneCdn Well-Known Member

    Sounds like you need some of these medications in a slow-release patch form - where the patch lasts a week.

    Definitely discuss the timing with the doctor, though.

    I totally get the fatigue thing - unless you've lived it first or second hand... (our difficult child lives it)...
    There's two disabilities that "everybody" discounts, mis-interprets, or ignores: pain, and fatigue.

    In order to facilitate medications schedules, I've learned to always wake for breakfast - trained myself to listen for the alarm. If I need more sleep, I either go back to bed, or get an afternoon nap.
     
  7. InsaneCdn

    InsaneCdn Well-Known Member

    A couple more ideas...

    Is your usual pattern to - one way or the other - be up for supper? maybe even cook supper?
    If so... the chills may be more related to effort/fatigue. I know that when I'm burning the candle at both ends and am way too tired, I get really "cold", like "chilled-to-the-bone" cold. It would probably be a more consistent pattern than the medications. In which case, you may have to find ways to pace yourself, so that you don't get to that level of fatigue. (i know, easier said than done...)

    To rule out medications timing... could you switch to a "supper" plan for medications, if you're almost always up for supper?to adj

    It might also pay to adjust sleep patterns, so that you end the day at about the same time every day - whether that's 8:30 or midnight... be consistent. Even if the wake-up time is in consistent, be really consistent with getting to bed.
     
  8. flutterby

    flutterby Fly away!

    The overdoing it thing probably makes more sense. I didn't think about that. I've been overdoing it, and difficult child has been falling apart regularly - which always happens in the wee hours and lasts for hours - so my sleep is really messed up. I do get really cold when I'm tired. I guess I'm not noticing the fatigue as much because I have too many things going on, and because I can't go to bed when I want to anyway so thinking about it does no good. I can't go to bed before difficult child with her anxiety where it is. She loses it, and she's hearing voices again.

    And I switched to Cymbalta because the stress has had my depression out of control and Lexapro - that I've taken for 7 years (?) - just wasn't cutting it anymore. So...it could just be coincidental timing. Last year around this time, I started itching all over my body. Nothing really helped - antihistamines did nothing, and steroid cream barely took the edge off. I even treated for scabies just in case. Nope. I was leaving bruises and taking off skin from scratching. Then one day it disappeared as quickly as it came. My GP thinks it was stress related. This is a bad time of year for difficult child.
     
  9. witzend

    witzend Well-Known Member

    Not sure if it's Cymbalta related, but I do have problems with severe chills. Even in the summer. I have all kinds of remedies for heating. A flat flax seed pillow that goes in the microwave and wraps around my feet is my favorite. I also picked up a new electric throw blanket for the sofa, but it's a bother. Try a small throw blanket in the dryer for a few minutes to warm it and then wrap yourself in it. I love a warm bath, but I know it can be difficult to get in and out. Anything to warm myself through and through is a good idea.
     
  10. flutterby

    flutterby Fly away!

    Ooooooh...Witz! It's too hard to get in and out for a bath, but I can take a warm shower. I'm always hot after a shower. Duh. My brain is sooooo not working these days.
     
  11. CrazyinVA

    CrazyinVA Well-Known Member Staff Member

    I used to take my Cymbalta at bedtime, I think. Is that a regular time for you, within a couple of hours anyway? Might be a way to get it at the same time every day. I don't recall any of the symptoms you're describing. I will caution you however, if you happen to stop the medication, do not stop it abruptly, and be careful about skipping doses. I would get horrible headaches, dizziness, and frightening nightmares if I skipped a couple of doses (did that when I forgot to refill a couple of times). If you decide to go off it, wean slowly.
     
  12. Steely

    Steely Active Member

    How are you feeling on the Cymbalta Heather? Is it helping? I was going to try it, and I took it for a few days, and then got that rash on my face so I stopped. Turns out that the rash was from my toxic water (ugh) - so now I am thinking about trying the Cymbalta again. I am a little nervous though. Like you, I have been on lexapro for almost 10 years.
     
  13. flutterby

    flutterby Fly away!

    I like it a lot. I am calm again, not feeling like I'm going to break at any minute, I've stopped crying all the time, and it's helping with the fibro. Not so much with the neuropathic pain yet, but we'll see.
     
Loading...